Eye-Drop Alert

@laydee (12813)
Philippines
March 12, 2009 7:04am CST
Sometimes, the continual use of over-the-counter eye drops can actually cause red eyes, rather than alleviating them. According to Jon H. Boslan, MD, there are a couple of reasons for this. "Many of the over-the-counter eye drops have preservatives in them, which can further irritate sensitive eyes," he says. "And certain decongestant eye drops that claim to whiten your eye are pretty mild but can cause a rebound effect similar to the kind you get with nose drops," he warns, "What happens is that the decongestant in these fluids causes the little arteries to shrink up, making the eye look whiter. This works well at first, but with continued use of these drops, the arteries can become dependent on the chemical in order to stay shrunken. So when the chemical wears off, the arteries dilate again and make the eye appear red," he explains. While using over-the-counter eye drops for a few days to soothe and whiten eyes is generally OK, using them regularly can be counterproductive. Be sure to read the label for instructions on proper use. Source: Renner, John H. MD; The Home Remedies Handbook: Over 100 ways to Heal Yourself, 1993. http://www.diagnoseurillness.com
1 response
@williamjisir (22903)
• China
13 Mar 09
eye drop - when i don't feel comfortable, i use eye drops, but not always.
Hello dear friend laydee. I read this discussion of yours with keen interest that I get to know the side effects of using eye drops. Well, I used to use it a lot when my eyes didn't feel comfortable, but not always. Now since I have got to know more about using eye drops, I will be more cautious using eye drops. I thank you a lot for this informative discussion. Good day and good health, laydee.